I just took my 3 year old to a pediatric dermatologist for what I thought was a rash on his face (apples of his cheeks). The area was red and looked like there were some broken capillaries, but I thought that it was a rash, because it sort of appeared on his face one day and never really went away -- sometimes it would be more red and inflamed and other days it would look significantly better. Since he has had a history of mild exzcema (was bad as an infant, but got alot better when he reached 2), I put some aquaphor and over the counter cortizone on it off and on over the course of 4 weeks as the redness seemed to flair up. Also, the "rash" appeared during a heatwave in April (I live on the east coast, and is was unseasonably warm for a 2 week stretch). He never had a fever of any kind and the "rash" does not itch or bother my son. The "rash" is not raised nor does it look like acne.
Anyway, my pediatrician thought that maybe it was a cortizone reaction or sun reaction of some kind and sent me to a pediatric dermatologist. The dermatologist said that the rash was actually clusters of broken capillaries. He said that this would generally not go away on it's own, but would need laser treatment when my son was older. He said that there was nothing I could do in the meantime, just come back in 5 years or so. I asked him what caused it and he said he was not sure, but suspected the cortizone -- but I told him that I didn't start using the cortizone until I saw the "rash", not the other way around. I asked him about the "redness" on his cheeks in addition to the capillaries and he said that was normal for the condition and that I could not do anything about that either.
Here are my questions:
Assuming the diagnosis is correct,
1. is there anything to treat the appearance of the broken capillaries other than laser treatment. If laser treatment is the only way, at what age would you recommend it?
2. is there anyway to draw out the redness in his cheeks that seems to co-exist with the broken capillaries? I have tried using aquaphor a few times a day, but this has not really helped. He has sensitive skin, so I hate to try other lotions unless I think they may work. What about herbal rememdies?
3. What generally causes a cluster of capillaries to break? Is there any way I can prevent more from breaking? I can see other little veins in his lower cheek area and I want to prevent these from breaking as well.
4. Is it normal for the area to seem to look better one day and then look worse? I definately notice that it is alot worse after he spends time in the sun (the doctor said this was normal as your body temp rises, your body tries to cool itself by sending blood to the surface). But some days even after being inside all day, the area seems more red.
Capillaries close to the surface are often more noticeable in light-skinned individuals. People call these capillaries "broken," but generally they aren't. Strong cortisone creams can produce them, but that doesn't seem to be a factor in your son's case. Anything that heats up the body will indeed make the redness look redder. Doesn't mean anything.
There isn't any treatment for redness other than laser (or makeup.) This assumes there isn't any eczema, but the pediatric dermatologist would have noticed if there were.
Laser treatment is very gentle, but the patient has to sit still. If I were you, I'd wait till your son is old enough to care one way or another, and to cooperate. That would be age 8 at least, or later, or never.
Red cheeks look normal, even cute, on a kid, more so than they do on the middle-aged.
You mentioned that strong cotisone creams could be the cause of the redness. I have redness around my nose and under my eyes that my Dr. told me could also be broken capillaries. I used Des Owens and pure corisone for an extended period of time but I'm not sure if that is what caused the redness. If I apply a small amount of either I can sometimes get the redness to go away but nothing else works. Do you suggest the laser treatment? Does nothing else repair the capillaries? Thanks in advanced.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.